Hydration and nutrition
Please be aware - this information is for healthcare professionals
When someone is approaching the end of their life, their eating and drinking habits may change, sometimes subtly and sometimes more dramatically. There are many reasons why a person may be eating and drinking less, including physical and psychological issues.
As with all symptoms at the end of life, it’s important for health and social care professionals to take a sensitive approach when supporting a patient to manage their eating and drinking.
My patient has little or no appetite, what can I do to help?
Someone living with a terminal illness may feel they have little or no control over many aspects of their life, and they may decide they need to exert control over what they eat and drink.
More commonly, changes to a person’s eating and drinking habits at the end of their life will be caused by a physical issue. As they become weaker and perform fewer physical movements, they may have a smaller appetite as their body requires less fuel.
For some people at the end of their life, eating a meal may be too tiring. Sitting at a table, interacting with others or even just raising a fork or spoon to their mouth can become too much. A large meal on a dinner plate may appear daunting, so you could suggest that the patient has a smaller portion on a side plate, or is given small snacks, little and often. If you suggest these options, make sure the patient is still getting enough calories from their food.
You could also think about checking if the patient has dentures and how they fit. It’s possible they may have become loose from weight loss, making it difficult to chew. You may need to suggest that they are removed for eating or apply a fixative.
Other issues to look for are constipation, a sore mouth and nausea. All of these issues can affect how much a person’s eats and drinks. Oral thrush, which can cause an unpleasant taste in the mouth, could cause nausea and so may also affect appetite.
You may also want to think about referring the patient to a dietitian, if there is one available in their area. They will be able to provide the patient and their family with specialist advice on dealing with loss of appetite.
Is it still safe for the patient to eat and drink?
It’s important to recognise any swallowing difficulties, as this increases the risk of choking and may make a person feel anxious about eating. Not being able to take in food can make the patient lose weight and stop them getting the nutrients they need.
Swallowing problems can also cause food or fluids to enter the windpipe (trachea) rather than the gullet (oesophagus). This may collect in the lungs and cause a chest infection (aspiration pneumonia). This can be fatal if left untreated.
The patient may need an assessment by a speech and language therapist, who will create a management plan. They may suggest that the patient’s carer, family members or friends use thickeners or puree their food, as thicker substances are less likely to cause coughing. Sucking ice may also be suggested.
As an alternative, your patient may have been offered artificial feeding via a tube inserted into their stomach through their skin. This is known as a PEG (percutaneous endoscopic gastrostomy) or RIG (radiologically inserted gastrostomy). Liquid food passes into the stomach from a pump that has been set up by a dietitian. The tube will need flushing with water before and after use.
You will need special training before you can administer a PEG with fluids, medication or supplements. This type of feeding is only appropriate for someone with a longer prognosis who is well enough to undergo the procedure.
My patient is in the last few days of life. How much fluid do they need?
A person in the last few days of life should have their hydration status assessed on a daily basis. This should include signs and symptoms of overhydration (swelling and fluid overload) and dehydration (thirst, dry mouth, confusion and agitation).
You should report any changes to the district nurse, palliative nurse or GP.
Support the person to drink if they wish and are able to and check for any difficulties, such as swallowing problems or aspiration. Keep them comfortable with good oral care and frequent sips of liquid.
The district nurse, palliative nurse or GP should have a conversation with the patient and those closest to them about the benefits and risks of hydration in the last few days of life and make sure their wishes and preferences are taken into account.
Some people may prefer or need to have fluid provided through a drip or tube. Try to be clear about the risks and benefits of this.
If the person is finding it difficult to communicate, they should have their advocate or other person important to them to be present when discussing hydration. All information should be accessible and the patient should have access to an interpreter if necessary.
The family are very concerned about their relative not eating or drinking, and keep trying to feed them. Is this ok?
For many, eating and drinking together is an integral part of family life. For example, it might be important for them to have a family meal on a specific day.
Some people may want to be assured that they have properly fed their loved one, as being well fed is commonly associated with good health. Some family members or friends may feel that this is the only tangible thing they can do to help.
You may feel that you need to act as an advocate for the patient, as it may be upsetting and frustrating for them that they are being given food when they have little or no appetite. This may be a difficult conversation to have with the family.
If you feel that you are not able to have this conversation with the patient’s family or friends, you may need to speak with their district nurse, specialist nurse or GP so that they can intervene.
Sometimes, a family may ask the GP, district nurse or specialist nurse for a fluid drip to be set up. If the person is thirsty or there are signs of dehydration, fluids may be given using a subcutaneous infusion or intravenous infusion. It is still important to moisten the lips regularly and carry out effective mouth care.
If intravenous fluids are given, it is very important that the patient is assessed regularly in order to avoid fluid overload, which can cause heart failure and breathlessness.
Who else should I talk to?
- The patient’s GP
- A district nurse
- The specialist nurse
- A speech and language therapist
- A dietitian
Points to remember
- Reasons for a change in eating and drinking habits can be physical and psychological.
- Remember that eating and drinking can be a highly emotive subject and may cause anxiety or tension.
- Try to support your patient – be their advocate.
- Think about different methods and approaches to nutrition, eg small, high-calorie meals or snacks or a PEG. Get support from members of the multidisciplinary team. Fluids may be given subcutaneously or intravenously if there are symptoms or signs of dehydration.
Print this page